Subscribe to RSS
Transient narcolepsy-cataplexy-syndrome after discontinuation of the antidepressant venlafaxine
The narcolepsy-cataplexy-syndrome is a rare but impressive sleep-associated disorder characterized by imperative sleep attacks, REM-sleep disinhibition and seizure-like complete muscle atonia. Detection of a dysfunction in the hypothalamic hypocretin neuropeptide system as the main underlying mechanism of the syndrome has markedly promoted the understanding of this disorder and the mechanisms of sleep regulation in general.1
We observed two depressed patients presenting with transient narcolepsy-like symptoms associated with cataplectic attacks in one case. Based on extensive clinical evaluation, sleep laboratory investigations, brain imaging and CSF analysis we hypothesize that these symptoms were caused by the discontinuation of the antidepressant venlafaxine and subsided completely during follow-up.
In our opinion, the finding of a symptomatic narcolepsy-cataplexy-syndrome associated with normal hypocretin levels, typically attenuated in narcoleptic patients, has two implications: First, it adds a new perspective to the research into narcolepsy and the mechanisms of sleep regulation. Second, for the clinician the report bears relevance as it highlights the possibility of relevant withdrawal symptoms after discontinuation of the effective and widely used antidepressant venlafaxine.
Nishino S, Ripley B, Overeem S, Lammers GJ, Mignot E. Hypocretin (orexin) deficiency in human narcolepsy. Lancet 2000; 355: 39–40.